Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 142, NWS Wichita, KS

July 4, 1995Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 1995, 12:56 AM CDT for Kingman County, Reno County, Kansas. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
Jul 4, 1995, 12:56 AM CDT (05:56 UTC)
Expired
Jul 4, 1995, 2:00 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 040556 RRA
SVRICT
KSC113-169-095-155-040700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1256 AM CDT TUE JUL 4 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL KANSAS
 
   ...MCPHERSON COUNTY...SALINE COUNTY
 
IN SOUTH CENTRAL KANSAS
 
   ...KINGMAN COUNTY...RENO COUNTY
 
AT 1253 AM CDT...RADAR INDICATED A LINE OF STORMS EXTENDING FROM 20
MILES WEST OF SALINA TO 10 MILES NORTHEAST OF MEDICINE LODGE. THIS LINE
OF STORMS WAS MOVING NORTHEAST AT 30 MPH AND WILL REACH KINGMAN AND
HUTCHINSON BY 115 AM...AND MCPHERSON AND SALINA BY 130 AM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
`EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:25 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 10:25 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT MON JUL 3 1995

...MAIN WX PROBLEM IS WHEN CONVECTION WILL FIRE THIS EVENING...
SFC MAP SHOWS LOW PRES OVER OK PHNDL...WITH APRNT WMFNT ALONG SRN
KS. DWPTS HAVE CREPT UP TO THE LOWER 70S SOUTH OF THE BOUNDARY. LTST
PROFILES SHOWING GOOD SPEED SHEAR AND DIRECTIONAL SHEAR AT THE LOWER
LEVELS BUT LITTLE IF ANY SPIN AT THE UPPER LEVELS. DIRECTIONAL SHEAR
AT THE UPPER LEVELS DOES NOT SEEM TO BE AS APPARENT AS LAST NIGHT.
THIS FACTOR ALONG WITH RUC DATA SHOWING 12 DEG C TEMPS AT 700 IS
PUTTING A CAP ON THE DEVELOPMENT OF TRW AT THIS TIME. ALTHOUGH 88-D
IS SHOWING A BOUNDARY SITTING BETWEEN HUT TO ICT. THIS BOUNDARY ALONG
WITH THE LLJ...DRY PUNCH IN THE WESTERN HALF OF THE CWA...AND 500 MB
TROF DIGGING INTO THE PLAINS TONIGHT. THESE FACTORS STILL MAY GIVE US
A GOOD SHOT OF SVR WX. ONCE THESE STORMS GO THEN WE WILL HAVE NOT
PROBLEM KEEPING THEM GOING DUE TO A VERY UNSTABL@E AIR MASS.
RSL 62/83 44    SLN 62/83 44
ICT 65/83 44    HUT 65/83 44
CNU 68/81 46

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM CDTSevere Thunderstorm WarningICTSaline68 min
Jul 3, 8:51 PM CDTTornado WarningICTSaline69 min
Jul 3, 9:13 PM CDTSevere Thunderstorm WarningICTBarton62 min
Jul 3, 10:01 PM CDTSevere Thunderstorm WarningICTBarton59 min
Jul 3, 10:10 PM CDTSevere Thunderstorm WarningICTLincoln65 min
Jul 3, 10:12 PM CDTSevere Thunderstorm WarningICTEllsworth63 min
Jul 3, 10:48 PM CDTSevere Thunderstorm WarningICTRice35 min
Jul 3, 10:51 PM CDTSevere Thunderstorm WarningICTSaline69 min
Jul 3, 11:14 PM CDTSevere Thunderstorm WarningICTEllsworth36 min
Jul 4, 12:04 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno56 min
Jul 4, 12:17 AM CDTSevere Thunderstorm WarningICTRice58 min
Jul 4, 12:34 AM CDTSevere Thunderstorm WarningICTEllsworth56 min
Jul 4, 12:56 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline64 min
Jul 4, 3:41 PM CDTSevere Thunderstorm WarningICTGreenwood34 min
Jul 4, 4:19 PM CDTSevere Thunderstorm WarningICTChautauqua56 min
Jul 4, 4:44 PM CDTSevere Thunderstorm WarningICTMontgomery61 min
Jul 4, 5:28 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson62 min
Jul 4, 5:41 PM CDTSevere Thunderstorm WarningICTMontgomery64 min
Jul 4, 6:04 PM CDTSevere Thunderstorm WarningICTLabette56 min
Jul 4, 6:16 PM CDTSevere Thunderstorm WarningICTBourbon, Crawford59 min
Jul 4, 6:30 PM CDTSevere Thunderstorm WarningICTNeosho60 min
Jul 4, 6:59 PM CDTTornado WarningICTNeosho45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.